A paradoxical reaction happens when a person experiences the opposite of what the drug is intended to do. If a patient responds to medication in a contradictory or opposite way to what is expected, it is said to have had a paradoxical effect. An example of this is pain relief medication causing increased pain. Benzodiazepine treatment can sometimes result in paradoxical reactions in susceptible individuals causing an increase in anxiety, agitation, hallucinations at the onset of sleep, aggressiveness, hyperactivity, irritability, hyperactive behavior, insomnia and exacerbation of seizures in epileptics. Tolerance, akathisia and withdrawal can sometimes feel like paradoxical reactions, but this is often not a true paradoxical reaction by definition.
Central features of paradoxical reactions are emotional lability, agitation, excessive movement, and confusion. This may be associated with increased autonomic activity including tachycardia, hypertension, and tachypnea. Unfortunately, there is no uniform definition of a paradoxical reaction.
Attacks of rage and violent behavior, including assault (and even homicide), have been reported, particularly after benzodiazepine intravenous administration but also after oral administration. Less dramatic increases in irritability and argumentativeness are much more common and are frequently remarked upon by patients or by their families. Such reactions are similar to those sometimes provoked by alcohol. They are most frequent in anxious and aggressive individuals, children, and the elderly.
The rate of paradoxical reactions following benzodiazepine administration is estimated to be 1-2%. Risk factors found for developing a paradoxical reaction from benzodiazepines include alcoholism, extremes of age, and psychiatric comorbidity. The neurobiology of paradoxical reactions is unclear. Genetic variability may play a part in some idiosyncratic reactions. One report worth noting documented a pair of identical twins who both experienced dramatic reactions to midazolam. The association between an increased rate of PR in people with alcoholism might relate to changes in GABA receptors and GABAergic pathways induced by alcoholism (e.g. differences in receptor subunit composition). See also: KINDLING
The most important aspect of managing paradoxical reactions to benzodiazepines is to recognize or identify that the reaction is occurring, and then to discontinue the drug. This can be tricky in people who are having paradoxical reactions and who are also physically dependent on the benzodiazepines because it is often an issue of figuring out, between the withdrawal syndrome and the paradoxical reaction, what is causing what, and then determining how to stop the offending agent (the benzodiazepine) and manage the severe withdrawal syndrome simultaneously. Sometimes those who tolerated the benzodiazepine in the past may experience an onset after becoming sensitized to the drug. They may experience a paradoxical reaction on dose correction in an attempt to correct or stabilize from the over-rapid dose reduction. Or, sometimes those who tolerated benzodiazepines prior are stopped over rapidly and experience severe symptoms. They may reinstate the benzodiazepine in an attempt to get relief from the withdrawal syndrome, only to have a paradoxical reaction upon reinstatement.
Failure to diagnose that the patient is experiencing this reaction may lead to a progressive increase of the benzodiazepine dose, in an attempt to “control” the misdiagnosed emerging symptoms of the paradoxical reaction leading to an increase or worsening of the paradoxical reaction symptoms, as opposed to their improvement, while simultaneously significantly lengthening the time the patient may have to spend tapering off the benzodiazepine.